Torsades de pointes is a ventricular tachycardia in which heart rhythm becomes too fast in the heart’s lower chamber. It is a unique and distinctive form in which gradual change occurs in amplitude. It causes sudden death if it remains untreated. The normal pulse rate is between sixty to a hundred beats per minute, but in ventricular tachycardia, the pulse rate is more than a hundred beats per minute. Patients with long QT syndrome (an electrical heart disorder) are more likely to get Torsades de pointes. In some cases, medications and genetic disorders also cause this disease.
Symptoms of Torsades De Pointes: In some cases, patients with torsades de pointes don’t experience any symptoms. However, the following are some common symptoms of torsades de pointes:
- Feeling of dizziness
- Heart palpitation like flip-flopping, heart pounding
- Lightheadedness and headache
- Fainting, strokes, and syncope
- Cardiac arrest, heart failure
- Sudden heart attack
- Cardiac death
Causes of torsades de pointes: Some people are born with the long QT syndrome, which can cause torsades de pointes, but in some cases, it is caused by certain following medications:
- Long QT syndrome: It is a heart disorder in which heart rhythm becomes too fast. Many people are born with long QT syndrome, but it can also occur in later life due to some medicines and medical conditions. It causes fainting and increases the risk of sudden death.
- Antifungal medications: Medicines like clotrimazole, ecinazole, miconazole, terbinafine, nystain, azole, etc., treat fungal infections. These medicines target the structure and processes of fungi to kill the fungal cells and stop the fungi growth in the body.
- Antibiotics: Antibacterial medicines such as amoxicillin, doxycycline, cephalexin, ciprofloxacin, clindamycin, metronidazole, azithromycin, etc. are used to stop or slow down bacteria growth. These medicines help to prevent bacterial infections by killing the bacteria.
- Antipsychotics: Medicines include risperidone, quetiapine, olanzapine, ziprasidone, cariprazine, lurasidone, etc. are used to treat psychosis. They alter the brain chemistry to prevent psychotic symptoms such as hallucinations, overthinking, and delusions.
- Antiemetics: Medicines like granisetron, dolasetron, palonosetron, etc., treat nausea and vomiting. These medicines are also used to treat motion sickness.
- Antiarrhythmics: Medicines include disopyramide, quinidine, mexiletine, flecainide, propafenone, etc., to treat irregular heart rhythms.
- Cancer medicines: Medicines such as bleomycin, bicalutamide, bexarotene, etc., are cancer drugs that cause torsades de pointes.
Risks of Torsades De Pointes: Following are the risks of torsades de pointes:
- Long QT syndrome by birth.
- Having heart disorder.
- Mainly occurs in women.
- Primarily occurs in older ages like above 65.
- Slow pulse rate (profound bradycardia).
- Low levels of magnesium, potassium, and calcium.
- Diarrhea and vomiting.
Complications of torsades de pointes: The Complications of torsades de pointes include:
- Ventricular fibrillation: It is an abnormal heart rhythm in which the lower heart chamber quiver unnecessarily. As a result, the heart does not pump blood adequately to other body parts.
- Syncope: It is also known as ‘fainting’ caused by a drop in blood pressure, heart rate, and changes in the blood. It mainly occurs in older age.
- Sudden cardiac death: In this disorder, the heart does not function correctly, and the patient feels trouble breathing. It mainly occurs when the heart does not pump enough blood and stops the blood flow towards other body parts.
Diagnosis of Torsades De Pointes: To diagnose torsades de pointes, the following test can be conducted:
- Electrocardiogram: It is a quick or painless test used to determine the heart’s activity. During this test, electrodes are connected to the chest to check the heartbeat.
- Blood Test: In this, blood is taken from the arm’s blood vessels to measure red blood cells, white blood cells, and platelets.
- Heart Monitor: It records the heartbeat and heart rhythms during daily activities. The patient wears it for one day or more to detect irregular heartbeats. Smartwatches also record heartbeat.
- Echocardiogram: This test identifies how well the heart pumps blood and shows the heart’s structure. The transducer is inserted in the chest area that produces sound waves in the heart and records them when they return.
Treatment for Torsades De Pointes:
The doctor suggests you stay in the hospital until your heart rhythm becomes normal. Moreover, the doctor stops your medicines which cause torsades de pointes. Treatments of torsades de pointes are as follows:
- Medications: To treat torsades de pointes, the following medications can be used:
- Magnesium and potassium
- Beta-blockers such as Nadolol
- Medical Devices: The doctor uses the following medical devices to treat torsades de pointes:
- Cardiac Pacemaker: During surgery, a small device is placed in the chest to sense the irregular heartbeat.
- Implantable Cardioverter Defibrillator: It is a battery-powered device placed under the skin to track the heartbeat. If the heartbeat becomes irregular, it produces shock to restore the normal heartbeat.
- Electrical Cardioversion: It uses a machine to record heart rhythms and control the heartbeat.
- Defibrillation: It treats life-threatening cardiac arrhythmias by giving electrical currents to normalize heart rhythms, especially during ventricular fibrillation and ventricular tachycardia.
Preventions of Torsades De Pointes: You can prevent the risks of torsades the pointes in the following ways:
- Avoid taking medicines that cause long QT syndrome.
- Increase your calcium, magnesium, and potassium intake if your doctor suggests.
- Keep tracking your pulse rate.
- Try to wear a heart monitor to track heart rhythm.
- Drink a lot of water.
- Take a healthy diet.
- Keep taking your medicine regularly to avoid torsades de pointes again.
- If you feel dizziness, lightheadedness, or fainting, immediately consult your doctor and check your pulse rate.
- Avoid medicines that cause long QT syndrome.